New Mexico, 2011Flash Flooding in New Mexico, August 21, 2011
August 21, 2011 · NWS ABQ · 5 events in 4 counties and zones
The first day of flash flooding over the Las Conchas burn scar was widespread as weak upper level disturbances rounded the west side of the upper high. Early in the afternoon, showers and thunderstorms developed over the central and northern portions of the burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9.8 million
- Crop damage
- $1.0 million
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first day of flash flooding over the Las Conchas burn scar was widespread as weak upper level disturbances rounded the west side of the upper high. Early in the afternoon, showers and thunderstorms developed over the central and northern portions of the burn scar. These storms generally produced 1 to 2 inches of rainfall. Later in the afternoon and early evening, even stronger and very slow moving storms developed across the southern portions of the burn scar. Radar estimated 3 to 4 inches of rain across a widespread area. Flash flooding was reported with each of these storms. The storms moved eastward over Santa Fe in the evening, and produced additional flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 2:14 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 21, 2:14 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT SUN AUG 21 2011
.DISCUSSION...IT HAS BEEN ANOTHER ACTIVE CONVECTIVE DAY ACROSS
MUCH OF NEW MEXICO TODAY. THE EAST HAD A LATE END TO THE OVERNIGHT
AND EARLY MORNING STORMS...LEAVING THE ATMOSPHERE WORKED OVER AND
SLOW TO INITIATE AGAIN. IT IS A DIFFERENT TALE IN THE WEST WHERE
CLEARER SKIES LEAD TO A QUICK DESTABILIZATION...AND STORMS MADE
QUICK USE OF THE JUICY 1.33 PRECIPITABLE WATER. POSITION OF THE
UPPER HIGH IN TEXAS HAS BEEN STEERING STORMS IN A SOUTH TO NORTH
FASHION FOR THE MOST PART...WITH THE EXCEPTION OF THE NORTHEASTERN
QUADRANT OF THE FORECAST AREA WHERE STORMS ARE MOVING MORE
SOUTHWEST TO NORTHEAST. REMNANTS OF A MESOSCALE CONVECTIVE VORTEX
HAVE BEEN ALL BUT DISPERSED AS IT MOVED INTO SOUTHERN COLORADO.
SOME SUBSIDENCE ON THE BACK SIDE OF THIS HAS SUPPRESSED CONVECTION
SOME IN THE UPPER RIO GRANDE AND SAN JUANS...BUT STORMS WILL
LIKELY OVERCOME THIS TOWARD EVENING. HAVE TRIMMED POPS BACK SOME
IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS WHERE THINGS SHOULD BE
TOO STABLE TO INITIATE. ELSEWHERE SCATTERED TO LIKELY POPS HAVE
BEEN LEFT IN PLACE.
THE UPPER HIGH IS STILL PROGGED TO SHIFT BACK TOWARD NEW MEXICO
MONDAY. THIS WILL INTRODUCE SOME DRY AIR INTO THE SOUTHERN
ZONES...REDUCING THE AMOUNT OF STORM COVERAGE COMPARED TO THE PAST
COUPLE OF DAYS. CENTER OF THE HIGH IN EASTERN PART OF THE STATE
AND MORE STABILITY SHOULD ALSO SUPPRESS STORMS THERE. WILL STILL
SEE DIURNAL CONVECTION FIRING ON THE HIGH TERRAIN OF MUCH OF NORTH
CENTRAL AND WEST CENTRAL NEW MEXICO...BUT COVERAGE SHOULD BE
NOTABLY LESS. DRIER AIR...LESS CLOUDS...AND LESS PRECIPITATION
SHOULD ALLOW TEMPERATURES TO BUMP UP A COUPLE DEGREES.
THE UPPER HIGH SITUATES ITSELF TOP DEAD CENTER OVER NEW MEXICO ON
TUESDAY...ADDING MORE SUBSIDENT FORCING AND LIKELY WRAPPING SOME
DRIER AIR INTO THE AREA. PRECIPITABLE WATER VALUES ARE ADVERTISED
TO DROP TO THE 0.8-0.9 INCH RANGE FOR MUCH OF THE FORECAST AREA.
TEMPERATURES WILL RISE ANOTHER DEGREE OR TWO IN MOST LOCALES.
THROUGH THE REMAINDER OF THE WORK WEEK...THE DOME OF HIGH PRESSURE
WILL SLOSH AROUND NEW MEXICO AND THE FOUR CORNERS REGION WHILE THE
LOWER EASTERN SEABOARD POTENTIALLY PREPARES FOR IRENE. THE STORM
COVERAGE IS EXPECTED TO BE RELATIVELY LOW FOR THIS TIME OF YEAR
WITH THE SOUTHWESTERN MOUNTAINS AND THE EASTERN SLOPES OF THE
NORTHERN AND CENTRAL MOUNTAINS STAYING THE MOST LIKELY CANDIDATES
FOR WETTING PRECIPITATION. THE BACK DOOR FRONT EXPECTED ON
WEDNESDAY IS A BIT MUDDLED WITH A SOUTHEASTERLY RETURN FLOW
WORKING INTO THE PLAINS ON THURSDAY. THIS TREND IS SHOWN TO CARRY
ON INTO NEXT WEEKEND.
52
&&
.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THE REMAINDER OF THIS AFTERNOON AND EVENING OVER MUCH OF
CENTRAL AND NORTHERN NEW MEXICO. THE GREATEST COVERAGE WILL OCCUR
ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS AND
VALLEYS AND ALSO ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS.
ADDITIONAL DEVELOPMENT FURTHER EAST ACROSS THE PLAINS WILL BE
POSSIBLE LATER TODAY AND TONIGHT. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS...ERRATIC GUSTY WINDS OF 35
TO 40 KTS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING STRIKES.
LOCALIZED MVFR TO IFR CIGS AND VSBYS CAN BE EXPECTED IN THE STRONG
STORMS ALONG WITH MOUNTAIN TOPS OBSCURED. ABUNDANT VFR TO POSSIBLY
MVFR CIGS WILL BE IN PLACE OVER MUCH OF THE STATE OVERNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY
AFTERNOON AND EVENING ALTHOUGH COVERAGE IS NOT EXPECTED TO BE AS
GREAT.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER MUCH OF CENTRAL AND NORTHERN NEW MEXICO THE
REMAINDER OF THIS AFTERNOON THROUGH THIS EVENING. THE HIGHEST
CONFIDENCE FOR WETTING RAINFALL WILL REMAIN OVER THE WESTERN AND
CENTRAL HIGH TERRAIN SHIFTING EAST INTO THE RIO GRANDE VALLEY
LATER TONIGHT AND ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS.
OVERNIGHT RECOVERIES WILL BE EXCELLENT ALONG AND WEST OF THE
CENTRAL MOUNTAIN CHAIN WITH GOOD VALUES EXPECTED OVER THE EASTERN
PLAINS.
UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD FURTHER WEST INTO CENTRAL
NEW MEXICO ON MONDAY. THIS WILL ALLOW FOR A BIT MORE DRYING AND LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE HIGHEST
COVERAGE WILL LIKELY OCCUR OVER THE WESTERN AND NORTHERN HIGH
TERRAIN WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE.
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE BENEATH THE UPPER
RIDGE IN A MOISTURE RECYCLING MODE. TEMPERATURES WILL WARM ABOVE
NORMAL TUESDAY AFTERNOON WITH SOME AREAS REACHING 10+ DEGREES ABOVE
SEASONAL NORMALS FOR LATE AUGUST.
A BACK DOOR COLD FRONT COULD IMPACT THE EAST ON WEDNESDAY WITH AN
UPTICK IN SHOWERS AND STORMS OTHERWISE WE EXPECT MAINLY SCATTERED
COVERAGES THROUGH THE END OF NEXT WEEK AS THE UPPER HIGH REMAINS
OVER CENTRAL AND NORTHERN NEW MEXICO.
KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 64 91 63 95 / 30 20 20 10
DULCE........................... 52 85 52 89 / 50 30 30 20
CUBA............................ 57 82 57 86 / 50 30 30 20
GALLUP.......................... 58 85 57 88 / 40 20 20 20
EL MORRO........................ 54 79 54 82 / 50 30 20 20
GRANTS.......................... 57 85 57 88 / 50 30 20 20
QUEMADO......................... 57 82 57 84 / 50 20 20 20
GLENWOOD........................ 63 90 64 91 / 30 10 20 10
CHAMA........................... 50 78 49 82 / 50 40 30 20
LOS ALAMOS...................... 60 80 60 85 / 50 30 30 20
PECOS........................... 58 80 57 83 / 50 30 30 20
CERRO/QUESTA.................... 52 79 53 83 / 50 30 30 20
RED RIVER....................... 49 70 47 74 / 60 40 40 30
ANGEL FIRE...................... 48 73 46 77 / 60 40 30 30
TAOS............................ 54 83 55 87 / 50 30 30 20
MORA............................ 55 78 54 81 / 60 30 30 20
ESPANOLA........................ 60 87 58 92 / 50 20 20 10
SANTA FE........................ 60 85 59 88 / 50 30 30 20
SANTA FE AIRPORT................ 61 88 62 92 / 50 20 20 20
ALBUQUERQUE FOOTHILLS........... 67 88 67 90 / 50 10 20 10
ALBUQUERQUE HEIGHTS............. 70 90 70 92 / 50 10 20 10
ALBUQUERQUE VALLEY.............. 67 92 67 94 / 40 10 20 10
ALBUQUERQUE WEST MESA........... 67 92 67 94 / 50 10 20 10
LOS LUNAS....................... 67 93 67 93 / 40 10 20 10
RIO RANCHO...................... 67 92 67 94 / 50 20 20 10
SOCORRO......................... 67 93 68 94 / 40 5 20 5
SANDIA PARK/CEDAR CREST......... 57 86 57 86 / 50 20 20 20
TIJERAS......................... 64 89 64 92 / 50 20 20 10
MORIARTY/ESTANCIA............... 58 87 59 88 / 50 20 20 10
CLINES CORNERS.................. 60 84 61 85 / 50 20 20 20
GRAN QUIVIRA.................... 62 87 63 88 / 40 20 20 10
CARRIZOZO....................... 65 89 65 91 / 40 10 20 10
RUIDOSO......................... 60 79 61 81 / 40 20 20 20
CAPULIN......................... 59 86 60 88 / 50 20 20 20
RATON........................... 60 91 60 92 / 50 20 20 20
SPRINGER........................ 61 91 60 93 / 50 20 20 20
LAS VEGAS....................... 58 85 58 86 / 60 20 30 20
CLAYTON......................... 65 94 66 95 / 30 10 10 20
ROY............................. 65 89 64 91 / 40 20 20 10
CONCHAS......................... 70 95 69 97 / 30 10 20 10
SANTA ROSA...................... 68 95 69 96 / 30 10 20 10
TUCUMCARI....................... 70 98 70 99 / 20 10 10 10
CLOVIS.......................... 68 96 68 96 / 10 5 5 5
PORTALES........................ 68 97 68 97 / 10 5 5 5
FORT SUMNER..................... 69 97 68 98 / 20 10 10 5
ROSWELL......................... 71 98 71 98 / 10 5 5 5
PICACHO......................... 65 92 65 93 / 20 10 10 10
ELK............................. 60 87 60 87 / 20 20 10 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
52/17
Hazardous weather outlook, Aug 21, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 21 2011
NMZ501>540-221200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A MOIST AND UNSTABLE AIRMASS WILL YIELD NUMEROUS SLOW MOVING SHOWERS
AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH FLOODING IS
POSSIBLE OVER RECENT BURN SCARS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
Flash Flood, Los Alamos
- When
- August 21, 3:00 PM MST to 4:15 PM MST
- Where
- Los Alamos County, 3.05 mi SW of Los Alamos to 3.27 mi SW of Los Alamos
- Cause
- Heavy Rain / Burn Area
- Reported by
- Broadcast Media
- Coordinates
- 35.860, -106.350
Water and debris flowed over Highway 501 after approximately one inch of rain fell over central portions of the Las Conchas burn scar. The highway was temporarily closed.
Flash Flood, Los Alamos
- When
- August 21, 3:00 PM MST to 4:15 PM MST
- Where
- Los Alamos County, 5.22 mi NW of Los Alamos to 8.03 mi NE of (Lam)los Alamos Airport
- Cause
- Heavy Rain / Burn Area
- Property damage
- $6.0 million
- Reported by
- Broadcast Media
- Coordinates
- 35.940, -106.380
After 1 to 1.5 inches of rain fell on the northern portion of the Las Conchas burn scar, flash flooding was reported in Santa Clara Canyon. Four people that were working in the canyon had to be rescued by helicopter.
Flash Flood, Rio Arriba
- When
- August 21, 3:30 PM MST to 4:15 PM MST
- Where
- Rio Arriba County, 0.74 mi NNE of Santa Clara Pueblo to 1.13 mi W of Santa Clara Pueblo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.980, -106.086
Highway 30 near Santa Clara Pueblo was temporarily closed due to flash flooding.
Flash Flood, Sandoval
- When
- August 21, 5:30 PM MST to 7:00 PM MST
- Where
- Sandoval County, 5.83 mi WNW of Frijoles to 9.37 mi NW of Frijoles
- Cause
- Heavy Rain / Burn Area
- Property damage
- $3.8 million
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 35.822, -106.360
Major flash flooding ensued after an estimated 3 to 4 inches of rain fell across the southern portion of the Las Conchas burn scar. Flooding in Frijoles Creek caused damage in and around Bandelier National Monument. Two barrier walls around the Visitors Center were overtopped and the septic system lift station was inundated with water. Major flooding was also reported in Peralta Canyon around Kasha Katuwe (Tent Rocks) National Monument. Damage was reported to the access road as well as other local roads.
Along and downstream of Cochiti Canyon sustained the most damage from flood waters. Flows were reported to be 8 to 10 feet high when they reached Dixon's Apple Orchard. The flood waters damaged the owners personal residence, inundated the main storage facility with 10 feet of mud and debris, moved a semi truck approximately 200 yards and destroyed approximately 10 percent of the apple orchard. The water also wiped out a 50 yard long 4 foot by 4 foot rock retaining wall that was built in 1942.
Flash Flood, Santa Fe
- When
- August 21, 6:30 PM MST to 7:30 PM MST
- Where
- Santa Fe County, 0.32 mi W of Santa Fe to 0.64 mi SSW of Santa Fe
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 35.680, -105.956
Flash flooding was reported in homes on Galisteo Street, within the Forest Circle Street and Calle Torreador subdivisions, Miguel Chaves Road and the Tuscany at St. Francis Apartments. Street flooding was also reported on portions of Cerrillos, St. Francis Dr., and St. Michaels Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
- Tornado and Damaging Winds in New Hampshire, August 21, 2011EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329112, 329121, 329160, 329288, 329302.